Hormonal birth control, especially among adolescent girls, was associated with subsequent use of antidepressants and a first-diagnosis of depression, suggesting depression may be an adverse effect of hormonal contraception, according to a new study published in JAMA Psychiatry.
Millions of women worldwide use hormonal contraception, available in pills, patches, implants, and intrauterine devices. The products have often been blamed for mood swings, though studies have not definitively established that link. Researchers with the University of Copenhagen in Denmark set out to investigate whether these types of contraceptives were linked to behavior changes, specifically depression leading to the use of antidepressants or a diagnosis of depression.
The nationwide prospective cohort study combined data from the National Prescription Register and the Psychiatric Central Research Register in Denmark. The study involved more than a million women and adolescent girls aged 15 to 34 and followed them from Jan. 1, 2000, to December 2013.
Researchers noted whether they had prior depression diagnosis, redeemed prescriptions for antidepressants, and had other major psychiatric diagnoses, cancer, venous thrombosis, or infertility treatment. They also recorded their use of different types of hormonal contraception. Data was collected from Jan. 1, 1995, through Dec. 31, 2013.
The results showed that women between the ages of 15 and 19 who took oral contraceptives were 80 percent more likely to start antidepressants or be diagnosed with depression by a doctor. Those who used progestin-only birth control were more than twice as likely to be depressed. The risk was less stark but still relevant among older women – with a mean age of 24.4. Those taking oral contraceptives were 23 percent more likely to be depressed. Those taking progestin-only pills were 34 percent more likely to be depressed.